Iowa, 2011

Flooding in Iowa, May 22 to 31, 2011

May 22 to 31, 2011 · NWS FSD · 2 events in 2 counties and zones

Heavy rain brought the Little Sioux River back above flood stage in late May, with minor flooding reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain brought the Little Sioux River back above flood stage in late May, with minor flooding reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 22, 2:23 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, May 22, 2:23 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 AM CDT SUN MAY 22 2011

.DISCUSSION...
DRIVING FORCE BEHIND THE WEATHER TODAY WILL BE THE UPPER LOW
TRACKING ACROSS THE AREA. SHOWERS ALREADY DEVELOPING AHEAD OF THE
CORE OF THE UPPER LOW. SHOWERS WILL CONTINUE TO EXPAND AND LIFT
NORTHEAST ACROSS THE CWA THIS MORNING. BY 12Z THIS MORNING SHOULD
SEE WIDESPREAD SHOWERS MAINLY ALONG AND EAST OF INTERSTATE 29...AND
NORTH OF INTERSTATE 90. LESSER COVERAGE WILL BE FOUND IN SOUTH
CENTRAL SD AS THE CORE OF THE UPPER LOW BEGINS TO EXIT THAT AREA. AS
THE UPPER LOW LIFTS NE...COVERAGE OF SHOWERS AND THUNDERSTORMS WILL
DIMINISH...HOWEVER...ANY CLEARING WHICH OCCUR ON THE BACKSIDE OF THE
UPPER LOW WILL QUICKLY DESTABILIZE WITH INSTABILITY SHOWERS
DEVELOPING BY THIS AFTERNOON. SHOULD BE UNSTABLE ENOUGH FOR ISOLATED
THUNDERSTORMS. SEVERE THUNDERSTORMS NOT EXPECTED TODAY AS DEEPER LOW
LEVEL MOISTURE IS MISSING. THERE IS HOWEVER ENOUGH SHEAR TO ALONG
WITH 10K FT FREEZING LEVELS THAT SMALL HAIL IS LIKELY WITH STRONGER
CONVECTION. DIFFICULT TEMPERATURE FORECAST TODAY BUT HIGHS SHOULD
RANGE FROM THE MID 60S IN THE NORTH WHERE RAIN COOLED AIR AND CLOUD
COVER HOLD TEMPERATURES DOWN. LESS SUBSTANTIAL COULD COVER IN
SOUTHERN AREAS WHICH WILL BE FURTHER REMOVED FROM THE UPPER LOW
SHOULD ALLOW FOR MID 70S TOWARD SIOUX CITY.

SHOWER AND THUNDERSTORM ACTIVITY TO QUICKLY DIMINISH THIS EVENING AS
THE LOW LEVELS STABILIZE WITH THE LOSS OF SURFACE HEATING AND AS THE
UPPER LOW EXITS THE AREA. LOW TEMPERATURES TONIGHT GENERALLY IN THE
LOWER TO MID 50S AS CLOUD COVER AND 10 TO 15 MPH NW WINDS HOLD
TEMPERATURES UP.

CHANCES FOR PRECIPITATION MONDAY WILL BE MUCH LESS THAN THE LAST
SEVERAL DAYS. VORT TAIL EXTENDING OFF THE UPPER LOW OVER THE GREAT
LAKES WILL PROVIDE SUBTLE UPPER LIFT UPSTAIRS AND STEEP LOW LEVEL
LAPSE RATES SHOULD BE ENOUGH TO POP ISOLATED TO SCATTERED SHOWERS
MAINLY MONDAY AFTERNOON AND CAN NOT COMPLETELY RULE OUT AN ISOLATED
NON SEVERE THUNDERSTORM.

CHANCES FOR PRECIPITATION WILL BE MINIMAL THROUGH THE WEEK AS HIGH
PRESSURE SETTLES OVER THE NORTHERN PLAINS. THE MAIN THREAT FOR
SHOWERS AND THUNDERSTORMS WILL BE ALONG THE NEBRASKA AND SOUTH
DAKOTA BORDER TUESDAY AND WEDNESDAY NEAR A STATIONARY MIDLEVEL
BNDRY. MOSTLY LIKELY TUESDAY WILL STAY DRY...BUT WILL HAVE TO WATCH
WEDNESDAY AS AN UPPER LOW IS PROGGED TO MOVE ACROSS THE CENTRAL
PLAINS. CHANCES WILL REALLY DEPEND ON HOW FAR NORTH THE UPPER LOW
WILL MAKE IT. THIS IS POTENTIAL FOR PRECIPITATION AS FAR NORTH AS
INTERSTATE 90 WITH THE BEST CHANCES ACROSS NORTHWEST IOWA. THIS
SYSTEM SHOULD PUSH EAST OF THE AREA WEDNESDAY NIGHT. HIGH PRESSURE
WILL BUILD INTO THE FORECAST AREA KEEPING THINGS DRY THROUGH THURSDAY
EVENING...BUT NORTHWEST FLOW SYSTEM IS EXPECTED TO MOVE INTO THE
AREA LATE THURSDAY NIGHT AND FRIDAY BRINGING ANOTHER CHANCE FOR
SHOWERS AND THUNDERSTORMS. /97

&&

.AVIATION...
VFR CEILINGS WITH OCCASIONAL MVFR CEILINGS CAN BE EXPECTED TODAY.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS
MORNING WITH A CHANCE OF SHOWERS AND THUNDERSTORMS REDEVELOPING THIS
AFTERNOON AND EVENING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, May 22, 3:31 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 AM CDT SUN MAY 22 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
431 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
WIDESPREAD SHOWERS WILL BE FOUND EAST OF THE JAMES VALLEY THIS
MORNING WITH A FEW ISOLATED THUNDERSTORMS FOR LOCATIONS EAST OF
INTERSTATE 29. THESE THUNDERSTORMS WILL NOT BE SEVERE. ALTHOUGH
THIS MORNINGS SHOWERS AND THUNDERSTORMS WILL MOVE EAST OF THE
AREA...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON. SOME THUNDERSTORMS THIS AFTERNOON MAY PRODUCE SMALL
HAIL BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE
POSSIBLE MONDAY...BUT SEVERE THUNDERSTORMS AREA NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Clay

When
May 22, 6:00 AM CST to May 30, 6:00 PM CST
Where
Clay County, 9.5 mi W of Fostoria to 5 mi WSW of Gillett Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.250, -95.359

Heavy rain caused the Little Sioux River to rise again above flood stage, after spring snowmelt flooding subsided. Minor flooding was reported with some lowlands and a few roads flooded. The river crested at 1.3 feet above flood stage at Spencer on May 26th, then fell below flood stage at the end of the month.

Flood, Buena Vista

When
May 22, 6:00 AM CST to May 31, 11:59 PM CST
Where
Buena Vista County, Linn Grove to 5 mi N of Linn Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.880, -95.250

Heavy rain caused the Little Sioux River to rise again above flood stage, after spring snowmelt flooding subsided. Minor flooding was reported with some lowlands and a few roads flooded. The river crested at 1.1 feet above flood stage at Linn Grove on May 28th, then began to fall, remaining just above flood stage at the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316407, 316408.